- Spencer Platt/Getty
- The Food and Drug Administration is investigating a potential link between e-cigarettes and seizures.
- The investigation is based on 35 reports of seizures following e-cigarette use between 2010 and 2019.
- The cause of any potential link is unknown, but some of the reported incidents involved people with a history of seizures.
- Visit INSIDER’s homepage for more.
E-cigarettes have come under scrutiny for their potential contribution to teenage nicotine addiction, as well as for the risk of lethal explosions. Now the Food & Drug Administration (FDA) is investigating whether e-cigarettes have any connection to another potential consequence: seizures.
On Wednesday, the FDA announced in a statement that the agency has received 35 reports of people having seizures following e-cigarette use between 2010 and early 2019. In response, the FDA is beginning an investigation into a potential link between nicotine-based vaping devices and seizures and convulsions.
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases. We also recognize that not all of the cases may be reported,” the administration’s press release said.
In some of the reported seizure cases, the patients had a history of seizures before they started using e-cigarettes. Others had a history of using other substances.
- Thomson Reuters
Existing research has found that nicotine overuse increases a person’s risks for seizures and convulsions.
“Seizures can begin only 20-30 minutes after swallowing products containing nicotine,” the National Capital Poison Center’s website notes.
According to the center, nicotine can also cause nausea, vomiting, and dizziness.
The liquid used in e-cigarettes contains a form of nicotine that is more highly concentrated than the kind smokers inhaled. The nicotine is therefore delivered more directly to the blood stream of e-cig users and at higher concentrations than in traditional cigarettes. This could potentially make it easier for a person to get nicotine poisoning.
Still, the limited information and small number of cases that the FDA has to work with makes it difficult to draw a firm conclusion about any potential association between e-cigarettes and seizure risk.
As part of its investigation, the FDA is asking anyone who has experienced seizures after using e-cigarettes to file a report through the agency’s Safety Reporting Portal that details the device manufacturer’s name, the device’s model, and any symptoms experienced.
“It’s our hope that these public steps to solicit additional reports of adverse events, along with other agency efforts, will allow us to understand whether there’s a connection,” the FDA wrote.
- Read more:
- The FDA commissioner just launched a crackdown on e-cigs like Juul as he prepares to leave office
- A man died after an e-cigarette exploded in his face, and his isn’t the first death from these devices
- Vaping among teens skyrocketed in the last year as cigarette use declined, new CDC study shows